Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Have been on Paxil. Have swelling if not taken for long time. Is it withdrawal symptoms?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
I have been on Paxil for sometime and now if I do not take it, I have swilling in the face and else ware.
could this reaction be a withdrawal symptom of Paxil.
Posted Thu, 11 Jul 2013 in Medicines and Side Effects
Answered by Dr. Omer 2 hours later

I am Dr.Omer and I am here to help you with your query.

As you have said that you took paroxetine ( paxil ) for low mood ? , and stopped it , now having all body swelling.

Whole body to swell up is known as Generalized edema or ANASARCA.

Paroxetine does causes withdrawal symptoms , but the withdrawal symptoms start from 3rd day of leaving the medicine till one month.

Withdrawal symptoms commonly occurring after paroxetine is , difficulty to sleep , no appetite , aggressive behavior , sweating , gastritis , recurrence of the disease and so on.

Paroxetine DOES NOT causes anasrca ( whole body swelling).

Anasarca at the age of 62 could be.

1. Heart/kidney problem

2. Hypothyroidism

I would recommend that you visit your GP , so that he could do the tests to rule out hypothyroidism / heart or kidney problem.

I hope this explains your query.

Feel free to ask any further questions for clarifications.

Take care.

Above answer was peer-reviewed by
Follow-up: Have been on Paxil. Have swelling if not taken for long time. Is it withdrawal symptoms? 1 hour later

why does this swelling disrepair when i resume taking paxil
Answered by Dr. Omer 2 hours later
Hello again,

As you have said that your body swelling disappears when you resume paroxetine.

Syndrome of inappropriate ADH secretion(SIADH) , which means your body swells up due to less urine production and increased body water storage , and as a result dilutional sodium decrease.

SIADH , is a known side effect of paroxetine , as well as withdrawal symptom of paroxetine but with less frequency.

Either as a side effect or as a withdrawal symptom by SIADH will appear , in any one person

So if you think that paroxetine causes swelling , then this might be the cause , a simple test like total sodium in urine and serum will clear our doubts.

Paroxetine is a short acting SSRi (Selective Serotonin Reuptake Inhibitors) and has maximum withdrawal symptoms as compared to its sister drugs of same formula.

I would recommend to visit your doctor when you develop swelling , and appropriate test , will help us clear this problem.

I hope I was helpful to you.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor